Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 30, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 28, 1998, 12:57 AM EST for Ben Hill County, Irwin County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 28, 1998, 12:57 AM EST (05:57 UTC)
- Expired
- Feb 28, 1998, 1:30 AM EST
- In force
- 33 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Ben Hill County, GA, Irwin County, GA
The radar
The Moody AFB radar (KVAX), 91 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 1:05 AM EST | Hail 1 | Fitzgerald, GA | Sheriffs office reported dime to quarter size hail covering the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
856 WUUS1 KTLH 280556 RRA SVRTLH GAC017-155-280630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1257 AM EST SAT FEB 28 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL GEORGIA ...BEN HILL COUNTY ...IRWIN COUNTY AT 1255 AM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM MOVING NORTHEAST AT 45 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL. THE STORM WILL AFFECT TOWNS SUCH AS OCILLA AND FITZGERALD AS THE STORM MOVES ACROSS THE REGION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SEVERE DAMAGE TO PROPERTY AND SERIOUS INJURY TO PEOPLE AND LIVESTOCK. DAMAGING WINDS AND TORRENTIAL RAIN ARE ALSO LIKELY WITH THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 8:50 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 27, 8:50 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 850 PM EST FRI FEB 27 1998 FRONTAL BOUNDARY EXTENDING FROM SW GA INTO EXTRM WRN BIG BEND. DEW POINTS STILL HOLDING IN THE LOWER 60S FROM VLD TO TLH. LOW LVL WINDS HAVE BECOME NW OVER NW PORTION OF CWA AS MODELS SUGGESTED. STILL A BIG QUESTION AS TO WHETHER OR NOT ENOUGH LOW LVL CONVERGENCE WILL DEVELOP TO PRODUCE BAND OF PCPN OVER EASTERN PORTION OF AREA AS MODELS PREDICT. WEAK S/W ROUNDING THRU BASE OF TROF WITH BROAD CYCLONIC AND SLIGHTLY DIFFLUENT MID/UPPER LVL FLOW OVER AREA TO HELP PCPN POTENTIAL. AM A LITTLE DUBIOUS...BUT NOT ENOUGH SO TO MAKE ANY CHANGES TO FCST. FEEL ENOUGH DRIER AIR WILL MAKE IT INTO THE WESTERN BIG BEND TO ALLOW TEMPS TO DROP INTO THE UPPER 50S. NO CHANGES FOR NOW. IN THE CWF OVER NE GULF...FCST WINDS AND SEAS LOOK TOO HIGH TONIGHT AND SATURDAY. 10
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:08 AM EST | Severe Thunderstorm Warning | TAE | Dougherty | 32 min |
| Feb 28, 2:49 AM EST | Severe Thunderstorm Warning | TAE | Decatur | 31 min |
| Feb 28, 3:08 AM EST | Severe Thunderstorm Warning | TAE | Grady | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.